Opiates are narcotics, which are powerful depressant drugs. They are typically used to treat pain. However, illicit opiates like heroin are used to get high. Regardless of why a person uses an opiate, if they are used chronically, the user typically develops dependence. Over the years, the rate of opiate dependence and overdose has risen sharply. The US is currently in the midst of a full blown opiate epidemic, the likes of which have not been seen since the Civil War. Back then, officers handed out morphine by the handful to enlisted soldiers ahead of battle so they could manage their own pain in case of serious injury. The consequence was a full blown opiate addiction epidemic following the wars end (1865). Thirty-five years later and heroin was being sold legally in pharmacies across the country. In 1900 the first U.S. heroin epidemic began.
Opiate dependence means an opiate user is susceptible to opioid withdrawal whenever he or she stops using. The length of time required to become physically dependent varies from person to person, but in generally it takes just a couple of weeks of daily use. Men and women who are dependent upon opiates are so driven to avoid withdrawal symptoms, they stop at almost nothing to obtain more and more, even if that means damaging relationships, losing a job or going to jail.
Opiate withdrawal refers to a wide range of symptoms that develop shortly after discontinuation – for any person physically dependent to opiates. Symptoms of opiate withdrawal are similar to influenza symptoms, but worse.
Opiate withdrawal treatment involves supportive care and pharmacotherapies. Specialized medications have been shown to work better than many other types of opiate withdrawal treatment. Buprenorphine based medications may actually shorten the duration of opiate withdrawal treatment.
Two of the most severe threats posed by opiate withdrawal are diarrhea and vomiting, which can lead to dehydration if fluids are not replaced. Water and electrolytes (sodium, chloride, potassium and bicarbonate) are lost through liquid stools, vomit, sweat, urine and breathing. It is important to replenish fluids and maintain adequate hydration during opiate withdrawal.
Early symptoms of opioid withdrawal include:
- Dilated pupils
- Runny nose
- Increased tearing
Med-Assisted TreatmentAsk Today 855-997-4702
Late symptoms of opioid withdrawal include:
- Abdominal cramping
- Muscle aches
- Goose bumps
Withdrawal symptoms are typically very uncomfortable but not life threatening. An opiate addict who is experiencing withdrawal symptoms may think they’re going to die, but they’re much more likely to die from using opiates than they are from quitting opiates.